Evidence-Based Reviews

Antipsychotics in dementia: Beyond ‘black-box’ warnings

Author and Disclosure Information

What now? Evidence and clinical wisdom support a 5-step evaluation of psychosis and aggression.


 

References

Diagnosed 7 years ago with Alzheimer’s disease (AD), Mrs. B, age 82, resides in an assisted living facility whose staff is trained to care for older persons with dementia. Over the past 2 months she has shown an escalating pattern of psychosis and aggression, despite one-to-one attention and verbal reassurance.

At first Mrs. B’s psychosis was restricted to occasional rape accusations during assisted bathing and aggression manifested by banging her hand repetitively on furniture, causing skin tears. In the last week, she has been accusing staff and patients of stealing her belongings and has assaulted a staff member and another resident. When supervisors at the facility advise Mrs. B’s husband that she can no longer stay there, he takes her to a local emergency room, from which she is admitted involuntarily to a geriatric psychiatry inpatient unit.

For many patients and families, the most problematic aspects of dementia are neuropsychiatric symptoms—depression, sleep disturbance, psychosis, and aggression. Psychosis affects approximately 40% of persons with AD, whereas ≥80% of persons with dementia experience agitation at some point in the illness.1 These symptoms can lead to:

  • caregiver morbidity
  • poor patient quality of life
  • early patient institutionalization.2

Although no drug has been FDA-approved for treating dementia’s neuropsychiatric symptoms, psychiatrists often use off-label psychotropics—especially antipsychotics—to ameliorate them. This practice is controversial because of public perception that antipsychotics are used in dementia patients to create “zombies” to lighten healthcare workers’ burden. Nonetheless, because dementia patients with psychosis and severe agitation/aggression can pose risks to themselves and those around them, efforts to treat these symptoms are warranted.

Box

Atypical antipsychotics’ ‘black-box’ warnings: What are the risks?

The FDA warned prescribers in 2003 of increased risk of “cerebrovascular adverse events including stroke” in dementia patients treated with risperidone vs placebo. Similar cerebrovascular warnings have been issued for olanzapine and aripiprazole. Although the absolute risk difference was generally 1% to 2% between antipsychotic- and placebo-treated patients, the relative risk was approximately 2 times higher with antipsychotics because the prevalence of these events is low in both groups.3

Perhaps more daunting, after a meta-analysis of 17 trials using atypical antipsychotics in elderly patients with dementia-related psychosis, the FDA in 2005 issued a black-box warning of increased mortality risk with atypical antipsychotics (relative risk 1.6 to 1.7) vs placebo. The mortality rate in antipsychotic-treated patients was about 4.5%, compared with about 2.6% in the placebo group. Although causes of death varied, most were cardiovascular (heart failure, sudden death) or infectious (pneumonia). This warning was applied to atypical antipsychotics as a class. As with cerebrovascular risks, the absolute mortality risk difference was 1% to 2%.4

The FDA’s “black-box” warnings about using atypical agents in patients with dementia add another layer of complexity to your treatment decisions (Box).3,4 The public is well served by evidence identifying risks associated with prescription medications, but the FDA data do little to help millions of families answer the question, “And so, what now?”

Recognizing that solid empiric evidence is lacking, we attempt to address this lingering question for clinicians, patients, and caregivers who must deal with these symptoms while science tries to provide a more definitive answer.

5-step evaluation

A 5-step initial evaluation of persons with dementia who present with psychosis and/or agitation/aggression includes establishing the frequency, severity, and cause of these symptoms as well as the effectiveness of past treatments and strategies (Algorithm).5

Because adverse drug effects are a potentially reversible cause of psychosis and agitation, review the patient’s drug list—including “as needed” medications—from records at a facility or from family report. Mrs. B’s record from the assisted living facility reveals she was receiving:

  • atenolol, 25 mg/d
  • aspirin, 81 mg/d
  • extended-release oxybutynin, 10 mg at bedtime
  • psyllium, one packet daily
  • hydrocodone/acetaminophen, 5/500 mg every 4 hours as needed for pain
  • lorazepam, 1 mg every 6 hours as needed for agitation
  • diphenhydramine, 25 mg at bedtime
  • paroxetine, 20 mg/d
  • haloperidol, 5 mg at bedtime
  • memantine, 10 mg twice a day.

Mrs. B’s medication list is revealing for reasons that, unfortunately, are not rare. She is receiving 3 anticholinergic medications—oxybutynin, diphenhydramine, and paroxetine—that may be worsening her mental status and behavior directly through CNS effects, possibly in combination with frequent benzodiazepine use.

Anticholinergics also can lead to behavior changes via peripheral side effects. Constipation and urinary retention may cause discomfort that an aphasic patient “acts out.” A patient may be experiencing pain related to these side effects and receiving opioid analgesics, which can worsen constipation and urinary retention. Uncontrolled pain related to musculoskeletal disease or neuropathy may merit treatment that will reduce behavioral disturbances.

Pages

Next Article: